MAUDE Adverse Event Report: VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA SYSTEM; SLIDE STAINER, AUTOMATED

VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA SYSTEM; SLIDE STAINER, AUTOMATED
Catalog Number 05342716001
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A leak was found coming from the reaction buffer block of the nozzle plate; one fitting was broken, and stains left by the reagent were observed along the fall path.The traces of liquid on the nozzle plate, base plate, and base frame show that the leak came from the fitting of the reaction buffer solenoid valve group placed on the nozzle plate.The liquid then continued its path along the cables to the power supply.The investigation is ongoing.
 
Event or Problem Description
We received an allegation of an issue with a benchmark ultra system.The customer allegedly heard a noise sounding like a short circuit associated with the sudden shutdown of the instrument.The customer reportedly smelled a strong burning odor, and smoke was coming from the instrument.The laboratory was temporarily evacuated as a precaution.The customer left the windows open as the smell remained "very" strong after 3 days.
 
Additional Manufacturer Narrative
The field service engineer (fse) resolved the issue by replacing the power supply and fitting.The customer's power supply and fitting were submitted for investigation.The fitting was confirmed to be broken in half.The power supply was confirmed to show clear signs of charring.The power supply was fully disassembled.Signs of fluid intrusion were observed in the same area as the charring, indicating that the fluid entered from above the power supply and landed in this location.No other signs of fluid intrusion or charring were observed in other areas of the power supply.Manufacturing work instructions (mwi) related to the power supply assembly inside the benchmark ultra system were reviewed.The mwis include instructions for routing associated electrical cables through the opening on the splash panel and around the power supply.Images showing the associated cable routing while the affected power supply was still installed on the instrument at the customer site were requested, however, they were not available.The benchmark ultra system is designed to comply with applicable electrical safety requirements such as iec 61010-1 and iec 61010-2.This event was due to an electrical short in the power supply, which caused the instrument to shut down after the power supply failed; no further electrical damage occurred.The investigation did not identify a global trend for these products where a similar issue was observed.The investigation determined that the event was due to fluid leakage from the broken fitting.The investigation did not identify a systemic product issue.The issue was resolved by replacing the affected product.

Brand Name
BENCHMARK ULTRA SYSTEM
Common Device Name
SLIDE STAINER, AUTOMATED
Manufacturer (Section D)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer (Section G)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer Contact
timothy blair
1080 us hwy 202 s
branchburg, NJ 08876
9253534412
MDR Report Key21774175
Report Number2028492-2025-01017
Device Sequence Number18208655
Product Code KPA
UDI-Device Identifier04015630981052
UDI-Public04015630981052
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05342716001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/12/2025
Supplement Date Received by Manufacturer04/22/2025
Initial Report FDA Received Date04/04/2025
Supplement Report FDA Received Date04/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown